Iowa, 2001Flash Flood in Iowa, July 24, 2001
July 24, 2001 · NWS FSD · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 24, 9:15 AM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 24, 9:15 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1015 AM CDT WED JUL 24 2001
BONAFIDE TORRENTIAL RAINFALL ACCOMPANYING MCS ACRS SERN SD...XTRM NW
IA...AND SW MN THIS MORNING. THUSFAR...STILL WORKING TO BUILD THE
NEW DAILY RAINFALL RECORD AT FSD /THRU 10AM...2.14 INCHES/. ACTIVITY
IS MAINLY ALG AND N OF STAGNANT LOW LVL BOUNDARY ACRS ERN NEBR AND
NW IA...WITH LTST STLT TREND SHOTING REDEVLOPMENT ON SRN FLANK...WITH
ADDITIONAL LARGE STRATIFORM AREA IN WAKE. FBY PROF INDICATING MORE
THAN FAIR LOW LVL FEED...SO EXPECT CONTINUED TREND FOR REDEVELOPMENT
ON SRN FLANK OF MCS THRU AFTN...WITH FOCUS SHIFTING TO NW IA AND SW
MN...ALONG WITH WK MID LVL TROUGH. SEVERE THREAT WOULD ALSO BE
MINIMAL WITH EXTEND OF STABILIZATION...AND LESS THAN STRONG WND
SHEAR. LCLY HVY RAINFALL IS ONLY REMOTE THREAT.
TECH NOTES...KFSD RADAR IS STILL OTM UFN. ALSO FOR GOES STLT "
ENTHUSIASTS...SIGNIFICANT DEGREE OF PARALLAX OCCURRING WITH
RADAR/LIGHTNING DATA DISPLACED ABOUT 20NM TO SOUTH OF STLT COLDEST
TOPS.
.FSD...NONE
CHAPMAN
In the hours before
Special weather statement, Jul 24, 10:19 AM CST, 11 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1115 AM CST TUE JUL 24 2001
*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***
.SYNOPSIS...
A LARGE CONVECTIVE CLUSTER ACROSS SOUTHEAST SOUTH DAKOTA...NORTHWEST
IOWA...SOUTHWEST MINNESOTA...AND NORTHEAST NEBRASKA LATE THIS MORNING
WILL BEGIN TO WEAKEN OVERALL...AND REFOCUS TO THE SOUTH AND EAST WITH
THE LOW LEVEL AIR FEED OVER A FRONTAL BOUNDARY ACROSS NORTHWEST IOWA
THIS AFTERNOON. LOCALLY HEAVY RAIN IS THE GREATEST THREAT FROM THESE
STORMS...WHICH SHOULD EASE EVERYWHERE BY LATE AFTERNOON. THIS
COMPLEX WILL RESULT IN AN OVERALL STABILIZING OF THE AIRMASS ACROSS
THE AREA. A WEAK DISTURBANCE MAY BRUSH A FEW SHOWERS AND
THUNDERSTORMS LATER THIS AFTERNOON ALONG THE NORTHERN PORTION OF THE
AREA.
MNZ089-090-IAZ001>003-012>014-020>022-031-032-250500-
NOBLES-JACKSON-LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-
CHEROKEE-BUENA VISTA-WOODBURY-IDA-
INCLUDING THE CITIES OF...WORTHINGTON...ROCK RAPIDS...SPIRIT LAKE...
SIOUX CENTER...SPENCER...LE MARS...STORM LAKE...SIOUX CITY...
1100 AM CST TUE JUL 24 2001
* FORECAST THROUGH MIDNIGHT:
A CLUSTER OF THUNDERSTORMS WILL CONTINUE ACROSS NORTHWEST IOWA EARLY
THIS AFTERNOON...BEFORE WINDING DOWN MID AFTERNOON.
* SIGNIFICANT WEATHER:
LOCALLY HEAVY RAIN.
* SPOTTER ACTIVATION:
SPOTTER ACTIVATION IS NOT ANTICIPATED.
SDZ038>040-052>055-250500-
BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-LAKE-
INCLUDING THE CITIES OF...HURON...BROOKINGS...
1100 AM CST TUE JUL 24 2001
* FORECAST THROUGH MIDNIGHT:
SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT.
* SIGNIFICANT WEATHER:
NONE.
* SPOTTER ACTIVATION:
SPOTTER ACTIVATION IS NOT ANTICIPATED.
SDZ056-061-062-066-067-070-071-MNZ071-072-080-081-097-098-NEZ013-014-250500-
LINCOLN-LYON-MOODY-PIPESTONE-MURRAY-COTTONWOOD-MCCOOK-MINNEHAHA-ROCK-
TURNER-LINCOLN-CLAY-UNION-DIXON-DAKOTA-
INCLUDING THE CITIES OF...PIPESTONE...SLAYTON...SIOUX FALLS...LUVERNE...
1100 AM CST TUE JUL 24 2001
* FORECAST THROUGH MIDNIGHT:
RAIN WITH EMBEDDED THUNDERSTORMS WILL TAPER OFF MIDDAY...WITH NO
SIGNIFICANT WEATHER EXPECTED. THERE IS A CHANCE OF LATE AFTERNOON
SHOWERS AND THUNDERSTORMS AGAIN NEAR MARSHALL.
* SIGNIFICANT WEATHER:
NONE.
* SPOTTER ACTIVATION:
SPOTTER ACTIVATION IS NOT ANTICIPATED.
SDZ050-057>060-063>065-068-069-250500-
BRULE-AURORA-DAVISON-HANSON-GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON-
BON HOMME-YANKTON-
INCLUDING THE CITIES OF...CHAMBERLAIN...MITCHELL...YANKTON...
1100 AM CST TUE JUL 24 2001
* FORECAST THROUGH MIDNIGHT:
SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT.
* SIGNIFICANT WEATHER:
NONE.
* SPOTTER ACTIVATION:
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Flash Flood, Sioux
- When
- July 24, 10:30 AM CST
- Where
- Sioux County, Sioux Center
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.083, -96.178 (the zone’s center; the record gives no point)
Heavy rainfall of around two inches caused flooding of streets and small creeks in town.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Pennsylvania, July 24 to 25, 20012 deaths · 5 events
- Wildfire in California, July 24 to 31, 2001$5.0 million · 1 event
- Tornado and Flash Flood in Iowa, July 24, 2001$380,000 · F0 · 11 events
- Flash Flooding and Hail in Montana, July 24 to 25, 2001$60,000 · 2.75 in hail · 27 events
- Flash Flooding in Kentucky, July 24, 2001$135,000 · 3 events
- Flash Flood and Damaging Wind in Arizona, July 24, 2001$125,000 · 2 events
- Flash Flood in South Dakota, July 24, 2001$100,000 · 1 event
- Flood in Alaska, July 24 to 31, 2001$90,000 · 1 event
- Damaging Wind in Arizona, July 24, 20011 injured · $50,000 · 1 event
- Tornadoes in Maine, July 24, 20011 injured · F1 · 2 events
- Damaging Winds in Pennsylvania, July 24 to 25, 2001$37,000 · 4 events
- Hail and Damaging Winds in Missouri, July 24 to 25, 2001$13,000 · 58 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5261237.